Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Serostim side effects and Atripla
May 14, 2010

About 2 years ago I went to my Doctor and he told me I was HIV Pos, he remitted me to a specialist who did further testing and told me that I had AIDS. I had only 145 CD4 and 150,000 viral load. My Doctor put me in Atripla right away and 4 months later I was undetectable with 475 CD4. However I have always been skinny but after the years I obtained a big belly, which with my skinny buddy makes me feel very depressed and ashamed to take my shirt off. I asked my Doctor if I could get something to gain weight and get some muscles so I was put on Testosterone Cypionate 200mg injected every 2 weeks, I have been on Testosterone basically since I started my HIV therapy, however I continued to have the big belly but gained some muscles and weight, that is when I asked my Doctor about Serostim. After having troubles in getting it and finally getting help to get my serostim therapy, I received my first set for a 3 months cycle. The dose that I was prescribed is 5mg injected daily with the serojet devise, which says it is approx 15iu. I have been injecting serostim for almost 2 weeks and I started to feel a little pain in my fingers, jaw, and some kind of tightness in my right lower abdomen, I also noticed I was somehow bigger in general and was retaining water in my legs, I looked kind of swollen or inflated artificially and at the same time I got some flu symptoms. I could not get in contact with my Doctor when that started to happen, so I went online and searched about HGH use and I found out that buddy builders use it as well, I noticed that no one there uses more than 8iu a day doing cycles of 5 days on 2 days off and that with that amount they get annoying side effects. Since I could not get in contact that day with my doctor (it was a weekend) I decided to stop the serostim for 2 days. After these 2 days off my swollen look vanished and my flu like symptoms started to go away as well. My Doctor called me today and I was told to continue injecting the serostim as it was prescribed, but I am just affraid that the doses might be just to high for me. I am 38 yo, and I weigh 160 lbs and I am 5' 7". my last HIV resusts 2 weeks ago where 220 viral load (not undetectable anymore) and the immune system boosted up to 596 (it increased). My Doctor told me not to worry about it yet because that happens some times. However I read on the internet that Serostim may increase viral load in some cases and that a adequate retroviral therapy should be included while on serostim. So in conclusion after explaining my story I would like to get some opinions about my serostim doses and I would like to know if I will need some other medication in addition to Atripla to keep HIV from reproducing again. I forgot to mention that I am still taking Testosterone Cypionate as I described before. Should I go to an endocrinologist? I appreciate your time to read this and your help. Thank you,

Response from Dr. Pierone

Hello and thanks for posting.

Serostim has been shown to reduce the visceral fat stores in patients with lipohypertrophy. The dose necessary to achieve this goal is lower than what you are taking. Fluid retention and thickening of subcutaneous tissue is a potential side effect from Serostim and the risk of these problems goes up with higher doses.

So a good strategy is to attempt to determine the lowest effective dose of Serostim to improve lipohypertrophy and yet not produce unintended effects. This process is a trial and error and must be individualized. Some people do well with half dose, others do well with a smaller dose every other day. But some people simply develop side effects in spite of lower dose treatment and the negatives outweigh the positive effects.

In terms of the low level viremia on Atripla, the first step would be to repeat the viral load and see if this was a single blip or evidence of early virologic failure. Good luck!



Previous
sculptra treatment in New Orleans
Next
Sculptra for cheeckbones

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement